Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Acad Emerg Med. 2008 Sep;15(9):866-9. doi: 10.1111/j.1553-2712.2008.00205.x.

Mechanical ventilation was associated with acidemia in a case series of salicylate-poisoned patients.

Author information

  • 1Department of Emergency Medicine, Johns Hopkins University, Baltimore, MD, USA. astolba2@jhmi.edu

Abstract

OBJECTIVES:

Despite little empiric evidence, mechanical ventilation (MV) in the setting of salicylate poisoning is considered by many to be harmful. When salicylate-poisoned patients are ventilated at conventional settings, the respiratory alkalosis is abolished, more salicylate is able to pass into the central nervous system (CNS), and neurotoxicity worsens. The objective of this study was to identify a relationship between MV, acidosis, and outcome in salicylate-poisoned patients.

METHODS:

The authors electronically searched a poison control center (PCC) database (2001-2007) for patients with salicylate poisoning, defined as a serum concentration > 50 mg/dL, who had MV listed as a therapy. For the 7-year study period, a total of 3,144 salicylate-poisoning cases were identified. Eleven patients met the inclusion criteria of having both salicylate concentrations > 50 mg/dL and required MV; only 7 of them had post-MV data available.

RESULTS:

In all seven patients with post-MV blood gas data, the post-MV pH was < 7.4. In five of six patients with recorded PCO2, the post-MV PCO2 was > 50 mm Hg. Two of the seven patients in the study group died following intubation (two patients died within 3 hours [serum salicylate concentrations, 85 and 79 mg/dL, respectively]). Another patient sustained severe neurologic injury (serum salicylate concentration, 84 mg/dL). The other four patients were ultimately discharged home. In the three patients with the worst clinical outcome, deterioration was reported within hours of intubation.

CONCLUSIONS:

Inadequate MV of patients with salicylate poisoning is associated with respiratory acidosis, acidemia, and clinical deterioration in this series of cases. This supports warnings about the danger of improper MV in patients with salicylate poisoning. A prospective study should be performed.

PMID:
18821862
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk